MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION LEVEEN COACCESS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

BOSTON SCIENTIFIC CORPORATION LEVEEN COACCESS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 36700
Medical Device Problem Codes Retraction Problem (1536); Failure to Unfold or Unwrap (1669); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tines were difficult to extend, difficult to retract, and bent.Leveen coaccess electrode systems were selected for use in a radiofrequency ablation (rfa) procedure to treat a lung tumor.Before use, the device was bench tested on a table, and the coaxial and needle both fitted and deployed without issue.During the procedure, the first coaxial and needle were inserted into the lung, but the needle did not deploy properly.All the tines went in one direction, so they were retracted.The coaxial was twisted, and the tines were deployed again.It still did not deploy circumferentially.The tines were retracted again with difficulty.The physician struggled significantly, so a second needle was selected for use.The first coaxial was left in place, and the same thing happened again.Both times when the probe was removed, the tines were noted to be asymmetrical and skewed.A third needle was selected for use.This time, the first coaxial was removed and replaced with a new one despite the physician acknowledging a risk of a pneumothorax.The third needle was bench tested and then inserted into the lung.The same issues occurred again.The device appeared to be in the correct position, so the tines were deployed.After imaging, it was observed that the needle was not in the correct position, so an attempt was made to close the tines in order to reposition.The tines would not retract at all.A colleague was called for assistance, but the tines could not be retracted.Eventually, with significant force, the tines retracted into the needle sheath.Everything was removed, which was again risking a pneumothorax.The procedure continued using microwave ablation.There was a moderate surrounding hemorrhage and obscuration of the lesion, which made the final procedure difficult, but it was completed successfully.A small pneumothorax was noted post procedure and treated conservatively.The patient was discharged.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Device eval by manufacturer: upon receipt at our post market quality assurance laboratory, one radio frequency probe was returned for analysis.Visual inspection revealed no visual damages or defects on the electrode.The tines were in a good shape.A functional inspection was performed and found that the tines extended and retracted without resistance.The reported complaint was not confirmed.

Brand Name
LEVEEN COACCESS
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key11953594
Report Number2134265-2021-06816
Device Sequence Number3925037
Product Code GEI
UDI-Device Identifier08714729295617
UDI-Public08714729295617
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K140505
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/10/2023
Device Model Number36700
Device Catalogue Number36700
Device Lot Number0026334365
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2021
Initial Date Received by Manufacturer 05/18/2021
Supplement Date Received by Manufacturer07/08/2021
Initial Report FDA Received Date06/07/2021
Supplement Report FDA Received Date07/28/2021
Patient Sequence Number1